Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Lincoln, IL

May 27, 2004Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2004, 5:22 PM CDT for Crawford County, Illinois. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 5:22 PM CDT (22:22 UTC)
Expired
May 27, 2004, 6:15 PM CDT
In force
53 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Crawford County, IL

What was reported inside it

TimeReportWhereRemark
May 27, 5:32 PM CDTHAIL 0.75Annapolis, ILREPORTED BY CRAWFORD ESDA.
May 27, 5:32 PM CDTHAIL 0.75Annapolis, ILREPORTED BY CRAWFORD ESDA.
May 27, 6:04 PM CDTHAIL 0.752 Sw Robinson, IL
May 27, 6:04 PM CDTHAIL 0.752 Sw Robinson, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WUUS53 KILX 272222
SVRILX
ILC033-272315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
522 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BELLAIR...OR ABOUT 12 MILES NORTHWEST OF
  ROBINSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EATON
  ANNAPOLIS
  ROBINSON
  HUTSONVILLE
  PALESTINE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3917 8796 3897 8795 3897 8756 3917 8767

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:29 AM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, May 27, 10:29 AM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1029 AM CDT FRI MAY 27 2004

.DISCUSSION...
LATEST SFC ANALYSIS PLACES SFC COLD FRONT ACROSS OHIO VALLEY
SOUTHWEST INTO WESTERN KENTUCKY. LATEST 1445Z VISIBLE SATELLITE
PLACES SMALL PATCH OF LOW CLOUDS WEST OF A MLI-ILX LINE. OTHER LOW
CLOUDS AND MID AND HIGH CLOUDS WAS ACROSS SOUTHERN ILLINOIS JUST
NORTH OF THE COLD FRONT. EXPECT CLOUDS TO DEVELOP LATER TODAY AND
CURRENT FORECAST MAINLY ON TRACK. WILL UPDATE ZONES TO ADJUST TEMPS
SLIGHTLY AND FOR WORDING IN SOUTHERN ZONES.

&&

.PREV DISCUSSION...
WILL BE USING A BLEND BETWEEN THE ETA AND GFS MODELS WHICH ARE
FAIRLY SIMILAR AGAIN THIS RUN. FINELY A DRY DAY TODAY AS FRONT MOVES
SOUTH INTO THE TN VALLEY. FORECAST CHALLENGE IS WHEN TO RETURN
CONVECTION CHANCES THIS MEMORIAL DAY WEEKEND AS STRONG STORM SYSTEM
ALONG THE WEST COAST MOVES INTO THE MIDWEST AND GREAT LAKES.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
SURFACE ANALYSIS HAS 998 MB LOW PRESSURE OVER QUEBEC WITH A COLD
FRONT EXTENDING SW ACROSS NW OHIO...CENTRAL INDIANA AND INTO SE
PARTS OF IL/MO. ONE COLD FRONT HAS PUSHED SE TOWARD THE OHIO RIVER
WHILE ANOTHER FRONT WAS NEAR I-70 WHERE DEWPOINTS IN THE MID 60S
AHEAD OF IT OVER SE IL...DROP THRU THE 50S BEHIND IT OVER CENTRAL IL
AND DEWPOINTS IN THE 40S OVER NORTHERN IL. CONVECTION HAS HAS PUSHED
SE OF IL AND CLOUDS HAVE CLEAR WEST OF I-55 FROM 1015 MB HIGH
PRESSURE OVER THE ARROWHEAD OF NE MN.

HIGH PRESSURE TO STRENGTHEN AS IT MOVES SE ACROSS THE GREAT LAKES
THROUGH TONIGHT. THIS TO PROVIDE DRIER AND COOLER WEATHER TO CENTRAL
IL WITH PARTLY CLOUDY TO MOSTLY CLEAR SKIES. HIGHS TODAY IN THE MID
TO UPPER 70S WITH COOLEST READINGS FROM I-74 NORTH. LIKED COOLER MAV
LOWS TONIGHT CONSIDERING ENE WINDS FAIRLY LIGHT AND DRIER AIR MASS
IN PLACE. COOLEST AREA OVER EASTCENTRAL IL BY DANVILLE AND CHAMPAIGN
AND PARIS. MODELS SHOW A SHORT WAVE AND WAA MOVING INTO NW IL LATER
TONIGHT AND KEPT SLIGHT CHANCE OF CONVECTION NW OF THE IL RIVER TO
ACCOUNT FOR THIS. BEST QPF OVER IOWA WHERE NW IOWA IN A SLIGHT RISK
TONIGHT. GFS MAY BE GOING A LITTLE OVERBOARD WITH ITS QPF FIELD OVER
NORTHERN IL LATER TONIGHT/SAT. THIS WILL NEED TO BE WATCH IF IT GETS
FURTHER SOUTH INTO OUR NORTHERN COUNTIES BY PEORIA.

HIGH PRESSURE DRIFTS OFF INTO THE EASTERN GREAT LAKES AND MID
ATLANTIC STATES SAT WITH SSE FLOW DEVELOPING OVER IL AND TEMPS WARM
BACK INTO THE LOWER 80S. CLOUDS TO INCREASE SAT FROM WEST TO EAST
AHEAD OF STRONG STORM SYSTEM MOVING FROM THE ROCKIES INTO THE PLAINS
STATES. HAVE SLIGHT CHANCE OF CONVECTION SAT AFTERNOON FROM PEORIA
AND SPRINGFIELD WEST...THEN CHANCE POPS SAT EVENING ACROSS CENTRAL
IL AND LIKELY CHANCE FROM I-55 WEST AFTER MIDNIGHT. SPC OUTLOOK FOR
SAT AND SAT NIGHT KEEPS SLIGHT RISK JUST WEST OF IL. THEN IL IN A
SLIGHT RISK SUNDAY AND SUNDAY NIGHT AS COLD FRONT MOVES EAST ACROSS
IL LATE SUNDAY. INCREASED POPS TO LIKELY CATEGORY ACROSS AREA SUNDAY
AND COULD STILL BE LIKELY CHANCES OF CONVECTION SUNDAY EVENING
ESPECIALLY EAST...THEN DIMINISHING CHANCES FROM THE WEST AFTER
MIDNIGHT SUNDAY NIGHT. MODELS HAVE BEEN CONSISTENT SHOWING A STRONG
UPPER LEVEL TROF OUT WEST AND DEEP LOW EJECTING NE INTO THE UPPER MS
VALLEY SUNDAY. SO SYSTEM COULD DEVELOP SEVERE WX OVER IL SUNDAY
AFTERNOON/EVENING.

LONG TERM...MONDAY THROUGH THURSDAY...
CONVECTION CHANCES NOW LOOK LESS ON MONDAY (MEMORIAL DAY) AS COLD
FRONT APPEARS TO MOVE THRU QUICKER THAN EARLIER PROJECTED.
HOWEVER...THERE IS A STRONG CUTOFF UPPER LEVEL LOW OVER THEN
NORTHERN PLAINS/GREAT LAKES DURING THE EARLY AND MIDDLE PART OF
NEXT WEEK WITH SHORT WAVES ROTATING EAST AROUND IT ACROSS THE
MIDWEST. THIS TO KEEP A CHANCE OF SHOWERS GOING MONDAY THRU WED
AND A RISK OF THUNDER ESPECIALLY NORTHERN AREAS. HIGH PRESSURE OVER
THE LOWER MS VALLEY TUE TO KEEP SOUTHERN IL DRIER WITH MORE SUN AND
MILDER TEMPS WHILE NORTHERN IL COOLER AND CLOUDIER.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

13/HUETTL
Hazardous weather outlook, May 27, 11:35 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT THU MAY 27 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1135 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING HOURS MAINLY ALONG AND SOUTH OF INTERSTATE 72.
SURROUNDING THE MODERATE RISK IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WHICH COVERS THE REST OF CENTRAL AND SOUTHEAST
ILLINOIS. THE SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE
HAIL...TORNADOES...AND HEAVY RAINFALL. A COLD FRONT OUT WEST WILL
PROGRESS THROUGH CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. THE
FRONT WILL BE LOCATED OVER WESTERN ILLINOIS EARLY IN THE
AFTERNOON...AND PROGRESS TO THE I-55 CORRIDOR BY SUNSET. SEVERE
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT. MOST OF THE
ACTIVITY SHOULD MOVE EAST OF THE AREA AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER FRONT WILL MOVE INTO THE AREA BEGINNING SATURDAY NIGHT. THIS
FRONT WILL STALL OVER ILLINOIS...RESULTING IN INTERMITTENT
THUNDERSTORMS THROUGH WEDNESDAY. AT THIS TIME IS APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE SUNDAY
INTO SUNDAY NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. THIS
IS A POTENTIAL DANGEROUS SITUATION ACROSS PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

EH

In the hours before

Local storm report, May 27, 4:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
436 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             2 W DIETERICH           39.06N 88.42W
05/27/2004  1.75 INCH        EFFINGHAM          IL   LAW ENFORCEMENT

&&

KELLY
Local storm report, May 27, 5:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     COWDEN                  39.25N 88.86W
05/27/2004  60 MPH           SHELBY             IL   LAW ENFORCEMENT

            REPORTED BY SHELBY COUNTY SHERIFF.

&&

KELLY
Local storm report, May 27, 5:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 NW WHEELER            39.07N 88.36W
05/27/2004  1.00 INCH        JASPER             IL   LAW ENFORCEMENT

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:18 PM CDTFlash Flood WarningILXClay, Lawrence, Richland6 hr
May 26, 11:00 PM CDTFlash Flood WarningILXCrawford, Effingham, Jasper4 hr
May 27, 12:29 AM CDTSevere Thunderstorm WarningILXLawrence46 min
May 27, 2:14 AM CDTSevere Thunderstorm WarningILXShelby46 min
May 27, 2:38 AM CDTSevere Thunderstorm WarningILXCrawford52 min
May 27, 3:01 AM CDTFlash Flood WarningILXJasper4 hr
May 27, 4:26 PM CDTFlash Flood WarningILXCrawford, Effingham, Jasper6 hr
May 27, 4:32 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper58 min
May 27, 4:51 PM CDTSevere Thunderstorm WarningILXCrawford24 min
May 27, 5:03 PM CDTSevere Thunderstorm WarningILXChristian, Shelby57 min
May 27, 5:08 PM CDTFlash Flood WarningILXClark, Cumberland, Shelby6 hr
May 27, 5:18 PM CDTTornado WarningILXEffingham, Jasper57 min
May 27, 5:37 PM CDTSevere Thunderstorm WarningILXClay, Richland53 min
May 27, 5:46 PM CDTSevere Thunderstorm WarningILXLawrence59 min
May 27, 5:50 PM CDTFlash Flood WarningILXColes6 hr
May 27, 6:02 PM CDTFlash Flood WarningILXClay, Lawrence, Richland58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.